ALBANY, N.Y. (NEWS10) – As the Capital Region fights against a raging heroin problem, we’ve been hearing the word fentanyl a lot. But, what is it? And why is it being tied to recent deadly overdoses?
It’s called fentanyl and it’s keeping the beds full at local rehab centers including the Addictions Care Center in Albany.
“It’s just another cheap high that’s killing off people.”
Yolanda Hunter a clinical supervisor says for her young clients hooked on heroin, the addition of fentanyl gives them an added kick, to appease that never ending craving for an even higher high. A high that could end in death and Hunter treats the lucky ones.
“I don’t even think they are looking for the overdose, but it happens.”
The National Institute of Drug abuse describes fentanyl as a synthetic opioid that is 50 to 100 times more potent than morphine. It comes in several forms including pills, lozenges, and patches.
“A lot of people are using the fentanyl patches. Melting them down and using them with the heroin.”
Law enforcement across the United States are seeing Fentanyl that’s Illegally shipped from Mexico and China. When it’s cut into batches of heroin, it exponentially increases the high.
Local police departments say they’ve seen a spike in overdoses of fentanyl-laced heroin. It’s so dangerous that two police officers were recently hospitalized after coming into contact with what they believed to be the drug while responding to an overdose inside a bathroom at this Green Island Dunkin Donuts.
Because of its high potency, and unpredictable dosage it can easy lead to an overdose.
“Sometimes they don’t know that it’s cut with anything and it becomes one of those things like it was so good so.”
There are now reported cases across the country of fentanyl-laced painkillers, which are causing the deadly same result. It’s adding yet another trend to add to the opioid crisis we are facing.